Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 34, NWS Memphis, TN

April 6, 2003Calhoun County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 6, 2003, 5:08 PM CDT for Calhoun County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 5:08 PM CDT (22:08 UTC)
Expired
Apr 6, 2003, 6:00 PM CDT
In force
52 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Calhoun County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 535 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
535 m²/s²
0-3 km storm-relative helicity
736 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WUUS54 KMEG 062208
SVRMEM
MSC013-062300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
508 PM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 600 PM CDT.

* AT 500 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  SABOUGLA...MOVING NORTHEAST AT 25 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 600 PM CDT INCLUDE...
  BIG CREEK...
  DERMA...CALHOUN CITY...
  VARDAMAN...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3388 8951 3373 8951 3375 8916 3406 8915

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:30 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 6, 3:30 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT SUN APR 6 2003

A WARM FRONT OVER NRN MS WILL CONT TO EDGE NWD INTO THE EVENING
BEFORE BECOMING STATIONARY NEAR MEM/MKL. A SFC LOW WILL RIDE EWD
ALONG THE FRONT LATE TNT. SHWRS/TSTMS WILL BE NUMEROUS TNT WITH HAIL
BEING THE MAIN THREAT. PARTS OF NRN MS HAVE THE POTENTIAL FOR
DAMAGING WINDS AND ISOLATED TORNADOES.

THE FRONTAL BOUNDARY WILL CLEAR THE CWA AS A COLD FRONT MON...SO A
SMALL CHC OF TSTMS EXISTS IN THE SE. A GULF LOW WILL PROVIDE A SMALL
CHC OF RAIN IN THE SE COUNTIES MON NITE AND TUE AM. A STRONG UPPER
LOW WILL MOVE THROUGH FROM THE W TUE-WED PROVIDING COOL WX AND A
SMALL CHC OF SHWRS TUE PM-WED.

HIGH PRESSURE WILL TAKE CONTROL LATER IN THE WEEK INTO THE WEEKEND
PROVIDING DRY AND SEASONAL CONDITIONS.

PRELIM VALUES...
MEM 53/74/48/58/38/55 +11222
MKL 53/73/48/57/36/54 +11222
JBR 44/70/44/54/35/55 +11222
TUP 60/78/53/61/40/55 +23222

.MEG...NONE.

SWC
Hazardous weather outlook, Apr 6, 4:55 PM CDT, 13 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
455 PM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT OVER A SMALL
PORTION OF NORTH MISSISSIPPI SOUTH OF A CLARKSDALE TO OXFORD TO
TUPELO LINE.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT FOR THE
REST OF NORTH MISSISSIPPI...THE EXTREME SOUTHERN COUNTIES OF WEST
TENNESSEE AND A PORTION OF EAST ARKANSAS ALONG AND SOUTH OF
INTERSTATE 40. THE MODERATE RISK AREA INCLUDES
MEMPHIS...CLARKSDALE...CORINTH...OXFORD AND TUPELO.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REST OF THE
MID-SOUTH. THE SLIGHT RISK AREA INCLUDES JONESBORO...DYERSBURG AND
JACKSON.

NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. THE MAIN
SEVERE WEATHER THREAT NORTH OF INTERSTATE 40 WILL BE LARGE HAIL. THE
MAIN SEVERE WEATHER THREAT ALONG AND SOUTH OF INTERSTATE 40 WILL BE
LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. THE CHANCE FOR
TORNADOES SIGNIFICANTLY INCREASES SOUTH OF CLARKSDALE...OXFORD AND
TUPELO. THE MOST LIKELY TIME FOR SEVERE WEATHER IS FROM NOW THROUGH
2 AM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Local storm report, Apr 6, 11:55 AM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1155 AM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    MORO                      AR   1.75 INCH HAIL
04/06/03   LEE(AR)                        MARBLE SIZE COVERING
                                          GROUND.
Local storm report, Apr 6, 4:31 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
431 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    MORO                      AR   1.75 INCH HAIL
04/06/03   LEE(AR)                        MARBLE SIZE COVERING
                                          GROUND.

1128 AM    PALESTINE                 AR   1.00 INCH HAIL
04/06/03   ST. FRANCIS                    REPORTED BY SPOTTER.

1150 AM    WYNNE                     AR   0.75 INCH HAIL
04/06/03   CROSS                          REPORTED BY SPOTTER.

1215 PM    BARTLETT                  TN   0.75 INCH HAIL
04/06/03   SHELBY                         REPORTED BY SPOTTER.

1220 PM    TYRONZA                   AR   0.75 INCH HAIL
04/06/03   POINSETT                       REPORTED BY POLICE.

1239 PM    SARDIS                    TN   0.88 INCH HAIL
04/06/03   HENDERSON                      REPORTED BY SPOTTER.

1240 PM    BLYTHEVILLE               AR   1.00 INCH HAIL
04/06/03   MISSISSIPPI                    REPORTED BY MISSISSIPPI
                                          COUNTY SHERIFFS OFFICE.

1240 PM    CARAWAY                   AR   0.75 INCH HAIL
04/06/03   CRAIGHEAD                      REPORTED BY SPOTTER.

1242 PM                              TN   1.00 INCH HAIL
04/06/03   TIPTON                         REPORTED BY SPOTTER.

1245 PM    1E BLYTHEVILLE            AR   0.88 INCH HAIL
04/06/03   MISSISSIPPI                    REPORTED BY SPOTTER.

1250 PM    PARAGOULD                 AR   0.88 INCH HAIL
04/06/03   GREENE                         REPORTED BY SPOTTER.

1259 PM    COVINGTON                 TN   0.75 INCH HAIL
04/06/03   TIPTON                         REPORTED BY SPOTTER.

0100 PM    1S BLYTHEVILLE            AR   0.75 INCH HAIL
04/06/03   MISSISSIPPI                    REPORTED BY SPOTTER.

0114 PM    2NW RECTOR                AR   1.25 INCH HAIL
04/06/03   CLAY                           REPORTED BY SPOTTER.

0115 PM    ADAMSVILLE                TN   0.88 INCH HAIL
04/06/03   MCNAIRY                        REPORTED BY MCNAIRY
                                          COUNTY SHERIFFS OFFICE.

0123 PM    HAYTI                     MO   1.00 INCH HAIL
04/06/03   PEMISCOT                       REPORTED BY PEMISCOT
                                          COUNTY SHERIFFS OFFICE.

0130 PM    CLARKTON                  MO   0.88 INCH HAIL
04/06/03   DUNKLIN                        REPORTED BY DUNKLIN
                                          COUNTY EMA.

0135 PM    TIPTONVILLE               TN   0.88 INCH HAIL
04/06/03   LAKE                           REPORTED BY LAKE COUNTY
                                          SHERIFFS OFFICE.

0145 PM    SELMAR                    TN   0.88 INCH HAIL
04/06/03   MCNAIRY                        REPORTED BY MCNAIRY
                                          COUNTY SHERIFFS OFFICE.

0200 PM    CRUMP                     TN   1.75 INCH HAIL
04/06/03   HARDIN                         REPORTED BY HARDIN COUNTY
                                          SHERIFFS OFFICE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 11:37 AM CDTSevere Thunderstorm WarningMEGAlcorn, Tippah38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.